Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 191, NWS St. Louis, MO

July 18, 2003Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2003, 4:56 AM CDT for Brown County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 4:56 AM CDT (09:56 UTC)
Expired
Jul 18, 2003, 6:00 AM CDT
In force
64 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Brown County, IL

The radar

The Lincoln radar (KILX), 120 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 4:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2939 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.7
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 180956
SVRLSX
ILC009-181100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
455 AM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 600 AM CDT

* AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHEAST OF MOUNT STERLING...MOVING
  SOUTH AT 35 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE
  DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
RIPLEY...COOPERTOWN...MOUNT STERLING...AND VERSAILLES

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4010 9071 4013 9092 3985 9092 3985 9058
          3998 9053

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:00 AM CDT, 56 minutes earlier.

Area forecast discussion, Jul 18, 4:00 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT FRI JUL 18 2003

.DISCUSSION...

NORTHWEST FLOW ALOFT CONTINUES ACROSS THE AREA...AND WILL PERSIST
THRU NEXT WEEK...240H MRF IS FCST 10C TEMP AT 850MB.
AT THIS TIME...FEW SCT TSTMS ACROSS NRN IL...MO REMAIN DRY.

SURFACE FRONT CURRENTLY UP ACROSS CENTRAL IOWA...WILL SLOWLY MOVE
SOUTHWARD TODAY. TSTMS WILL DEVELOP ALONG THIS FRONT AND ALONG
OUTFLW BNDRY.  LIS ARE IN THE -4 TO -8 RANGE.

BEST CHC WILL BE IN THE MORNING IN NE AND ACRS CNTRL MO THIIS AFTN.
SAT LOOK RATHER DRY...NOT RULLING OUT AN ISOLATED SHOWERS AND TSTMS.
ANOTHER SFC FRNT WILL CRS THE AREA ON SUNDAY AND SUNDAY NIGHT.

SFC HIGH WILL SLOWLY BUILD-UP ACRS THE AREA.  UPPER LOW IN THE SE
CANADA WILL INTENSIFY AND WILL BRING COOL AMS ACRS THE REAGION.
TEMPS FOR THE ENTIRE WEEK WILL BE IN THE MID TO UPPER 80S.
ALSO THE DEWPOINT WILL DROP IN THE UPPER 50S INTO THE LOWER 60S.
MEXS TEMPS SEEMS A FEW DGRS OFF...RISE THEM A BIT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
IL...NONE.

ACQUAVIVA
Hazardous weather outlook, Jul 17, 11:55 AM CDT, 17 hours 1 minute before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY ALONG AND
NORTHEAST OF A LINE FROM KIRKSVILLE MISSOURI...TO WARRENTON
MISSOURI...TO CENTRALIA ILLINOIS.  SOME TOWNS AND CITIES INCLUDED IN
THE SLIGHT RISK AREA ARE QUINCY...BOWLING GREEN...ST. CHARLES...ST.
LOUIS...ALTON...LITCHFIELD...AND KINMUNDY.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE
SLOWLY SOUTHWARD INTO NORTHERN MISSOURI AND CENTRAL ILLINOIS LATE
TONIGHT.  A FEW STORMS MAY BECOME SEVERE IN THE HUMID AND UNSTABLE
ENVIRONMENT ALONG AND SOUTH OF THE COLD FRONT...PRODUCING LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY INTO FRIDAY
EVENING ALONG AND SOUTH OF A LINE EXTENDING FROM MADISON MISSOURI
EAST SOUTHEAST THROUGH ALMA ILLINOIS.  SOME CITIES INCLUDED IN THE
SLIGHT RISK AREA ARE COLUMBIA...JEFFERSON CITY...ST LOUIS
...FARMINGTON...AND SPARTA.  THUNDERSTORMS WILL CONTINUE TO DEVELOP
ALONG AND AHEAD OF A COLD FRONT MOVING SLOWLY SOUTHWARD THROUGH THE
REGION.  A FEW STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND
DAMAGING WINDS.

THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF THE REGION SATURDAY
NIGHT THROUGH SUNDAY NIGHT.  IT IS TOO EARLY TO DETERMINE IF THEY
MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

GKS/CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:29 AM CDTTornado WarningLSXFayette, Montgomery76 min
Jul 18, 5:56 AM CDTSevere Thunderstorm WarningLSXPike49 min
Jul 18, 6:51 AM CDTSevere Thunderstorm WarningLSXMacoupin39 min
Jul 18, 6:56 AM CDTSevere Thunderstorm WarningLSXGreene, Jersey34 min
Jul 18, 7:11 AM CDTSevere Thunderstorm WarningLSXAdams, Brown49 min
Jul 18, 7:20 AM CDTFlash Flood WarningLSXBrown4 hr
Jul 18, 7:22 AM CDTSevere Thunderstorm WarningLSXFayette83 min
Jul 18, 7:31 AM CDTSevere Thunderstorm WarningLSXMadison59 min
Jul 18, 7:49 AM CDTSevere Thunderstorm WarningLSXBrown, Pike41 min
Jul 18, 8:22 AM CDTTornado WarningLSXCalhoun, Pike38 min
Jul 18, 8:38 AM CDTSevere Thunderstorm WarningLSXGreene37 min
Jul 18, 8:50 AM CDTSevere Thunderstorm WarningLSXJersey, Macoupin40 min
Jul 18, 8:59 AM CDTSevere Thunderstorm WarningLSXCalhoun31 min
Jul 18, 9:14 AM CDTSevere Thunderstorm WarningLSXMadison46 min
Jul 18, 9:41 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair49 min
Jul 18, 10:02 AM CDTSevere Thunderstorm WarningLSXClinton, Washington43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.